Archive for Rational Mechanics and Analysis

, Volume 205, Issue 1, pp 267–310 | Cite as

Gauge Transformations, Twisted Poisson Brackets and Hamiltonization of Nonholonomic Systems

Article

Abstract

In this paper we study the problem of Hamiltonization of nonholonomic systems from a geometric point of view. We use gauge transformations by 2-forms (in the sense of Ševera and Weinstein in Progr Theoret Phys Suppl 144:145 154 2001) to construct different almost Poisson structures describing the same nonholonomic system. In the presence of symmetries, we observe that these almost Poisson structures, although gauge related, may have fundamentally different properties after reduction, and that brackets that Hamiltonize the problem may be found within this family. We illustrate this framework with the example of rigid bodies with generalized rolling constraints, including the Chaplygin sphere rolling problem. We also see through these examples how twisted Poisson brackets appear naturally in nonholonomic mechanics.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arnold, V.I.: Mathematical methods of classical mechanics (Translated from the Russian by K. Vogtmann and A. Weinstein). In: Graduate Texts in Mathematics, Vol. 60. Springer-Verlag, New York-Heidelberg, 1978Google Scholar
  2. 2.
    Bates L., Sniatycki J.: Nonholonomic reduction. Rep. Math. Phys. 32, 99–115 (1993)MathSciNetADSMATHCrossRefGoogle Scholar
  3. 3.
    Bloch A.M., Krishnapasad P.S., Marsden J.E., Murray R.M.: Nonholonomic mechanical systems with symmetry. Arch. Rat. Mech. Anal. 136, 21–99 (1996)MATHCrossRefGoogle Scholar
  4. 4.
    Bloch A.M.: Nonholonomic Mechanics and Control. Springer Verlag, New York (2003)MATHCrossRefGoogle Scholar
  5. 5.
    Bloch A., Fernandez O., Mestdag T.: Hamiltonization of nonholonomic systems and the inverse problem of the calculus of variations. Rep. Math. Phys. 63, 225–249 (2009)MathSciNetADSMATHCrossRefGoogle Scholar
  6. 6.
    Borisov A.V., Mamaev I.S.: Chaplygin’s ball rolling problem is Hamiltonian. Math. Notes 70, 793–795 (2001)MathSciNetGoogle Scholar
  7. 7.
    Borisov A.V., Mamaev I.S.: Conservation laws, hierarchy of dynamics and explicit integration of nonholonomic systems. Regul. Chaotic Dyn. 13, 443–490 (2008)MathSciNetADSMATHCrossRefGoogle Scholar
  8. 8.
    Bursztyn H., Crainic M. : Dirac structures, momentum maps, and quasi-Poisson manifolds. In: The Breath of Symplectic and Poisson Geometry, Progr. Math., Vol. 232, Birkhäuser Boston, Boston MA, 1–40, 2005Google Scholar
  9. 9.
    Bursztyn H., Weinstein A.: Poisson geometry and Morita equivalence. In: Poisson Geometry, Deformation Quantisation and Group Representations, London Math. Soc. Lecture Note Ser., Vol. 323. Cambridge University Press, Cambridge, 1–78, 2005Google Scholar
  10. 10.
    Cantrijn F., de León M., Martínde Diego D.: On almost-Poisson structures in nonholonomic mechanics. Nonlinearity 12, 721–737 (1999)MathSciNetADSMATHCrossRefGoogle Scholar
  11. 11.
    Chaplygin, S.A.: On a ball’s rolling on a horizontal plane. Regul. Chaotic Dyn. 7, 131–148 (2002) [original paper in Mathematical Collection of the Moscow Mathematical Society , 24, 139–168 (1903)]Google Scholar
  12. 12.
    Chaplygin, S.A.: On the theory of the motion of nonholonomic systems. The reducing-multiplier Theorem. Regul. Chaotic Dyn. 13, 369–376 (2008) [Translated from Matematicheskiĭ sbornik (Russian) 28 (1911), by A. V. Getling]Google Scholar
  13. 13.
    Courant T.J.: Dirac manifolds. Trans. Am. Math. Soc. 319, 631–661 (1990)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Dirac, P.A.M.: Lectures on quantum mechanics. Second printing of the 1964 original. In: Belfer Graduate School of Science Monographs Series, Vol. 2. Belfer Graduate School of Science, New York, 1967 (produced and distributed by Academic Press, Inc., New York)Google Scholar
  15. 15.
    Duistermaat, J.J.: Chapiygin’s sphere. arXiv:math/0409019v1 (2004)Google Scholar
  16. 16.
    Ehlers, K., Koiller, J., Montgomery, R., Rios, P.M.: Nonholonomic systems via moving frames: Cartan equivalence and Chaplygin Hamiltonization. In: The Breath of Symplectic and Poisson Geometry, Progr. Math., Vol. 232. Birkhäuser Boston, Boston MA, 75–120, 2005Google Scholar
  17. 17.
    Fedorov Yu.N., Jovanović B.: Nonholonomic LR systems as generalized Chaplygin systems with an invariant measure and flows on homogeneous spaces. J. Nonlinear Sci. 14, 341–381 (2004)MathSciNetADSMATHCrossRefGoogle Scholar
  18. 18.
    Fedorov, Yu.N., Kozlov, V.V.: Various aspects of n-dimensional rigid body dynamics. In: Dynamical Systems in Classical Mechanics, Amer. Math. Soc. Transl. Series 2, Vol. 168. Amer. Math. Soc. Providence, RI, 141–171, 1995Google Scholar
  19. 19.
    Fernandez O., Mestdag T., Bloch A.M.: A generalization of Chaplygin’s reducibility Theorem. Regul. Chaotic Dyn. 14, 635–655 (2009)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    García-Naranjo L.C.: Reduction of almost Poisson brackets for nonholonomic systems on Lie groups. Regul. Chaotic Dyn. 12, 365–388 (2007)MathSciNetADSMATHCrossRefGoogle Scholar
  21. 21.
    García-Naranjo L.C.: Reduction of almost Poisson brackets and Hamiltonization of the Chaplygin sphere. Disc. Cont. Dyn. Syst. Series S 3, 37–60 (2010)MATHCrossRefGoogle Scholar
  22. 22.
    Hochgerner S., García-Naranjo L.C.: G-Chaplygin systems with internal symmetries, truncation, and an (almost) symplectic view of Chaplygin’s ball. J. Geom. Mech. 1, 35–53 (2009)MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Ibort A., de León M., Marrero J.C., Martínde Diego D.: Dirac brackets in constrained dynamics. Fortschr. Phys. 47, 459–492 (1999)MATHGoogle Scholar
  24. 24.
    Jovanović B.: Hamiltonization and integrability of the Chaplygin sphere in \({\mathbb{R}^n}\) . J. Nonlinear Sci. 20, 569–593 (2010)MathSciNetADSMATHCrossRefGoogle Scholar
  25. 25.
    Jotz, M., Ratiu, T.S.: Dirac structures, nonholonomic systems and reduction. arXiv:0806.1261 (to appear in Rep. Math. Phys.)Google Scholar
  26. 26.
    Klimčík C., Ströbl T.: WZW-Poisson manifolds. J. Geom. Phys. 43, 341–344 (2002)MathSciNetADSMATHCrossRefGoogle Scholar
  27. 27.
    Koiller J.: Reduction of some classical nonholonomic systems with symmetry. Arch. Rat. Mech. Anal. 118, 113–148 (1992)MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Koon W.S., Marsden J.E.: The Poisson reduction of nonholonomic mechanical systems. Rep. Math. Phys. 42, 101–134 (1998)MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Marle Ch.M.: Various approaches to conservative and nonconservative nonholonomic systems. Rep. Math. Phys. 42, 211–229 (1998)MathSciNetADSMATHCrossRefGoogle Scholar
  30. 30.
    Marsden, J.E., Ratiu, T.S.: Introduction to Mechanics and Symmetry. In: A Basic Exposition of Classical Mechanical Systems, 2nd edn. Texts in Applied Mathematics, Vol. 17. Springer-Verlag, New York, 1999Google Scholar
  31. 31.
    Montgomery, R.: A tour of sub-Riemannian geometries, their geodesics and applications. In: Mathematical Surveys and Monographs, Vol. 91. American Mathematical Society, Providence, RI, 2002Google Scholar
  32. 32.
    Ohsawa T., Fernandez O., Bloch A.M., Zenkov D.: Nonholonomic Hamilton–Jacobi theory via Chaplygin Hamiltonization. J. Geom. Phys. 61, 1263–1291 (2011)MathSciNetADSCrossRefGoogle Scholar
  33. 33.
    Ševera P., Weinstein A.: Poisson geometry with a 3-form background. Noncommutative geometry and string theory (Yokohama, 2001(. Progr. Theoret. Phys. Suppl. 144), 145–154 (2001)Google Scholar
  34. 34.
    van der Schaft A.J., Maschke B.M.: On the Hamiltonian formulation of nonholonomic mechanical systems. Rep. Math. Phys. 34, 225–233 (1994)MathSciNetADSMATHCrossRefGoogle Scholar
  35. 35.
    Veselov, A.P., Veselova, L.E.: Integrable nonholonomic systems on Lie groups. (Russian) Mat. Zametki 44, 604–619, 701 (1988) [translation in Math. Notes44, 810–819 (1989)]Google Scholar
  36. 36.
    Yoshimura H., Marsden J.E.: Dirac structures in Lagrangian mechanics. Part I: Implicit Lagrangian systems. J. Geom. Phys. 57, 133–156 (2006)MathSciNetADSMATHGoogle Scholar
  37. 37.
    Yoshimura H., Marsden J.E.: Dirac Structures in Lagrangian mechanics. Part II: Variational structures. J. Geom. Phys. 57, 209–250 (2006)MathSciNetMATHGoogle Scholar
  38. 38.
    Weber R.W.: Hamiltonian systems with constraints and their meaning in mechanics. Arch. Ration. Mech. Anal. 91, 309–335 (1986)CrossRefGoogle Scholar
  39. 39.
    Weinstein A.: The modular automorphism group of a Poisson manifold. J. Geom. Phys. 23, 379–394 (1997)MathSciNetADSMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Instituto de MatemáticaUniversidade Federal FluminenseRio de JaneiroBrazil
  2. 2.Section de MathématiquesEcole Polytechnique Fédérale de LausanneLausanneSwitzerland
  3. 3.Departamento de MatemáticasInstituto Tecnológico Autónomo de MéxicoMexico CityMexico

Personalised recommendations